North Dakota, 2002

Hail in North Dakota, September 18, 2002

September 18, 2002 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 18, 1:00 AM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 1:00 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT WED SEP 18 2002

MAIN FOCUS TODAY IS WINDS AND SHOWERS/THUNDERSTORMS. MODELS IN GOOD
AGREEMENT WITH PLACEMENT OF MAIN FEATURES. SURFACE TROUGH EXTENDS
FROM MINOT/DEVILS LAKE TO JUST WEST OF BISMARCK TO A LOW IN WESTERN
SOUTH DAKOTA. VERY TIGHT SURFACE PRESSURE GRADIENT IS DEVELOPING ON
THE WEST SIDE OF THE TROUGH...ESPECIALLY CLOSER TO THE LOW. H850
WINDS ON THE WEST SIDE OF THE TROUGH ARE PROGGED TO BE 40-45
KNOTS...SO EXPECT SOME SURFACE GUSTS OVER 40 MPH. WILL ISSUE WIND
ADVISORY FOR WESTERN COUNTIES (ISN AND DIK). TROUGH MAKES ITS WAY
SLOWLY EASTWARD TODAY...SO NORTH WINDS EXPECTED TO INCREASE TO 20 TO
30 MPH OVER MINOT/BISMARCK DURING THE AFTERNOON. JAMESTOWNS WINDS
PICK UP TONIGHT AND WILL GO 20 TO 30 MPH THERE.

MAIN FOCUS FOR SHOWERS/THUNDERSTORMS TODAY IS LARGE VORT MAX OVER
CENTRAL SOUTH DAKOTA MAKING ITS WAY NORTHWARD TOWARDS THE ND BORDER.
THIS IS ASSOCIATED WITH A LINE OF THUNDERSTORMS OVER EASTERN/CENTRAL
SOUTH DAKOTA. THIS VORT IS PROGGED TO AFFECT MUCH OF THE DAKOTAS
TODAY AND THE CENTRAL AND EAST TONIGHT. SYSTEM MOVES EASTWARD
TONIGHT WITH LINGERING PRECIP CHANCES MAINLY THIS EVENING. WEST TO
SOUTHWEST FLOW RETURNS ON THURSDAY AHEAD OF NEXT MAIN COLD FRONT
SYSTEM. THIS FAST-MOVING COLD FRONT WILL LEAD TO SMALL PRECIP
CHANCES BUT HIGH TEMPS ONLY IN THE 60S FOR FRIDAY.

.BIS...WIND ADVISORY TODAY WEST (ISN...DIK...HEI)

VINING

In the hours before

Special weather statement, Sep 18, 3:25 AM CST, 4 hours 56 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 AM CDT WED SEP 18 2002

...NO SEVERE THUNDERSTORMS FORECAST TODAY...

A TROUGH OF LOW PRESSURE WILL MOVE FROM CENTRAL TO EASTERN NORTH
DAKOTA TODAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AS UPPER
LEVEL ENERGY MOVING NORTHWARD FROM THE CENTRAL PLAINS BRINGS SOME
MOISTURE AND DESTABILIZES THE ATMOSPHERE. HOWEVER...ANY STORMS THAT
FORM ARE NOT EXPECTED TO BECOME SEVERE OVER WESTERN AND CENTRAL
NORTH DAKOTA.

SKYWARN WEATHER SPOTTERS WILL NOT NEED TO BE ACTIVATED TODAY.

VINING

The radar

The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
September 18, 8:21 AM CST
Where
Morton County, 10 mi E of Hebron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.900, -101.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315735.